Monthly Archives: March 2012

Emergency so far…

Standard

Gradually, I am learning to be skeptical about everything as the key is to question everything unless you are convinced why something is being done. Physicians are great at diagnosis but it is my role as a pharmacist to make sure everything pertaining to medications is being taken care of. My preceptor has shared many real examples from her practice which have made me realize how important it is to convince myself. For example, if someone has recently been diagnosed with atrial fibrillation and I have been asked to anticoagulate the person, I am not just going to blindly follow that. It is my responsibility to ask is this drug even indicated, is the dose effective and safe. May be the patient has hypethyroidism which can be treated before I think of starting an anti-coagulant.
As a licensed practitioner, I have the right to say no when something doesn’t make sense to me and I feel it is unsafe for the patient. For example, my preceptor shared a case where a patient was put on ASA, plavix, warfarin and heparin all simultaneously in an acute stroke. Even if the physician disagrees with me, I need to voice my opinion and chart my role in the process.

Topics discussed:
Advanced Cardiac Life Support
Phenytoin dosing

Wrote notes in the chart re:
Digoxin, warfarin and phenytoin dosing

Emergency is a busy atmosphere but I find it very rewarding as it provides me to exposure to lots of different disease states. I am being given the opportunity to talk to different physicians and make changes to the orders. This is being very helpful as my communication skills and confidence will only improve with more practice.

Emergency Medicine: Week 1

Standard

Goals:

1. Pharmacokinetic interpretation and documentation of phenytoin levels for at least 1 patient
2. Pharmacokinetic interpretation and documentation of vancomycin and aminoglycosides of at least 2 patients
3. Read and discuss topics with my preceptor on: electrolyte imbalances, seizures, stroke
4. Apply concepts of electrolyte imbalance treatment and work up at least one patient

This week I did not get to spend much time on the ward due to job fair and exam.
Monday: Orientation, Patient Triage introduction, worked up one patient with hypernatremia
Thursday: Worked up one patient, attended a presentation at a local high school by my preceptor exposing high school students to role of a hospital pharmacist as part of the Pharmacist Awareness Week
Topic discussed: Diabetic Ketoacidosis in Adults
Friday: Triage, Followed up one patient from Thursday, worked up a new patient

Concepts/terms I looked up so far:

1. Double disk diffusion test: Performed for the detection of inducible clindamycin resistance. Some isolates of Staphylococcus aureus have in vitro resistance to erythromycin and susceptible to clindamycin.
The disk diffusion (D-test) method can detect S. aureus isolates with inducible macrolide-lincosamide-streptogramin B (iMLSB) resistance.

2. Plt clumps/EDTA:EDTA-induced platelet clumping is possibly the most common cause of pseudothrombocytopenia. EDTA (ethylenediaminetetraacetic acid) is the most commonly used anticoagulant in evacuated tubes. EDTA reduces platelet activation by protecting the platelets during contact with the glass tube that may initiate platelet activation. Activation causes platelets to clump in the presence of calcium and platelets adhere to the glass surface at a rapid rate. Chelation of calcium using EDTA results in decreased platelet adhesion or retention to glass.

3. GJ feeding tube: gastro-jejunal feeding tube.
Medication administration through enteral feeding tubes: http://www.medscape.com/viewarticle/585397

4. IVC filter: http://www.guidelines.gov/content.aspx?id=15730

Cannulation is the process whereby a cannula (a small hollow plastic tube) is inserted into and kept inside the vein for a period of time.

5. Evidence behind use of CCBs in heart failure:

6. Troponin I timeline: http://www.ecmaj.ca/content/173/10/1191.full

7. Uncapping dalteparin: LMWH in Renal impairment and Obesity

8. Prolia (Denosumab): Can cause hypocalcemia (symptoms: Spasms, twitches, or cramps in muscles, numbness or tingling in fingers, toes, or around mouth)
http://www.fda.gov/downloads/Drugs/DrugSafety/UCM214385.pdf

9. ESBL treatment: Carbapenems are the most reliable and most effective. Among the available carbepenems, meropenem is the most active against ESBL-producing organisms in vitro, with MICs generally lower than those of imipenem (0.03-0.12 µg/ml vs 0.06-0.5 µg/ml).

10. Aspiration pneumonia antibiotics (Source: Bugs and Drugs)
Community-acquired or nursing home acquired pathogens: S. pneumoniae, H. influenzae, S. aureus, Enterobacteriaceae (Alcoholism and enteral feeding may be risk factors for colonization with these organisms)
Antibiotics recommended: Cefuroxime IV/PO 2. Gatifloxacin or Levofloxacin or Moxifloxacin for 7-10 days

Community-acquired or nursing home acquired with poor oral hygiene, severe periodontal disease, putrid sputum: S pneumoniae, H. influenzae, S. aureus, Enterobacteriaceae, Oral anaerobes, Streptococcus spp, Eikenella corrodens
Amoxicillin-clavulanate or Cefuroxime IV/PO + Metronidazole Iv/PO
Gatifloxacin or levofloxacin or moxifloxacin + metronidazole IV/PO
Treat for 7-14 days

11. BOOP (Bronchiolitis obliterans with organizing pneumonia): A rare lung condition in which bronchioles and alveoli become inflamed and plugged with connective tissue. The disorder is also known as cryptogenic organizing pneumonia (COP). Associated with other health conditions:
Infections. BOOP sometimes occurs after people have had certain infections, including chlamydia, influenza or malaria. (2) Inflammatory disorders: Risk appears to be heightened for people who have disorders such as lupus, rheumatoid arthritis or scleroderma. (3) Chemotherapy or radiation can put you at risk of developing BOOP. (4) Transplanted tissue. Bone marrow, lung, kidney and stem cell transplants sometimes trigger bronchiolitis obliterans with organizing pneumonia. (5)Drug exposure (include cocaine, gold salts and some antibiotics and anti-seizure medications).

Most people recover after weeks or months of treatment prednison but in some it can progress in spite of treatment. Source: MayoClinic

12. Glicliazide and renal insufficiency: Avoid renal function of 10-50 ml/min and <10 ml/min
Source: Dosing guidelines for Adults:
13. Phenytoin:
Dose related side effects: drowsiness, confusion, nystagmus, ataxia, slurred speech, nausea, unusual behavior, mental changes, coma
Non-dose related side effects: hirsutism, acne, gingival hyperplasia, folate deficiency, osteomalacia, hyper-sensitivity reactions, steven-johnson syndrome

Pediatrics Final Week

Standard

Overall, this rotation was a great learning experience. Lots of lessons learned for the future!

Feedback received regarding journal club and case presentation is in the handout. Feedback

Interesting case: Patient on ketogenic diet for seizure prophylaxis. As a pharmacist, my role was to make sure to use medicines that do not add excessive glucose to her total intake.

Other tasks performedEpipen teaching
Making phenobarbital suspension from tablets
Gentamicin levels x 2
Vancomycin levels x 2

Topics discussed
Anaphylaxis
Asthma
UTIs

Things to keep in mind:
Check the date and time of diagnostic tests
Report and write the dose in mg/kg
Be aware of when the last dose of antibiotics is?
You are the drug expert! Prove to yourself why a certain drug is on patient’s profile. If you cannot, question it!
Be convicted in your recommendation
Use primary literature vs. tertiary
Pharmacists are paid to think, you are the problem solver!

Summary of jaundice from a handout:
Not a disease, it is a symptoms. It is common in new-borns and in most cases, is a natural part of the newborn’s adjustment to life after birth. May make a baby sleepy and slow to feed, but it rarely causes any problems.
RBC breakdown–bilirubin–eliminated by liver–immature liver–accumulation of bilirubin
Other causes of jaundice:
Premature baby
Infection: may reduce liver’s efficiency
Bruising: bruising during the birth process can result in a larger than usual amount of bilirubin
Mother and baby-blood incompatability
Phototherapy: light changes bilirubin into a harmless chemical. Baby will require more frequent feedings to replace fluids lost through phototherapy.
Breast milk jaundice, occurs in about 1%, cannot be diagnosed until the 2nd week of life.